Article

Venous thromboembolism in recipients of antipsychotics: incidence, mechanisms and management.

Department of Drug ResearchClinical Pharmacology, Faculty of Health Sciences, Linkping University, Department of Clinical Pharmacology, County Council of Linkping, Linkping, Sweden.
CNS Drugs (Impact Factor: 4.38). 06/2012; 26(8):649-62. DOI: 10.2165/11633920-000000000-00000
Source: PubMed

ABSTRACT Since chlorpromazine was introduced to the market in the early 1950s, the use of antipsychotic drugs has been associated with venous thromboembolism (VTE) in a number of reports. During the last decade the evidence has been strengthened with large epidemiological studies. Whether all antipsychotics increase the risk for VTE or the risk is confined to certain drugs is still unclear. The aim of this article is to present an updated critical review focusing on the incidence, mechanisms and management of VTE in users of antipsychotics. After searching the databases PubMed and Scopus for relevant articles we identified 12 observational studies, all of which were published after the year 2000. In most of these studies an elevated risk of VTE was observed for antipsychotic drugs, with the highest risk for clozapine, olanzapine and low-potency first-generation antipsychotics. The risk seems to be correlated with dose. The elderly, who mainly use lower doses, do not show an increased risk of VTE to the same extent as younger subjects. The underlying biological mechanisms explaining the association between antipsychotic medication and VTE are to a large extent unknown. Several hypotheses have been proposed, such as body weight gain, sedation, enhanced platelet aggregation, increased levels of antiphospholipid antibodies, hyperprolactinaemia and hyperhomocysteinaemia. The risk of VTE in schizophrenia and other psychotic disorders may also be related to the underlying disease rather than the medication. Very limited evidence exists to guide how cases of VTE in subjects using antipsychotics should be handled. An attempt to compile an algorithm where the patients' individual risk of VTE is assessed and preventive clinical measures are suggested has been published recently. Strong consideration should be given to discontinuation of the offending antipsychotic drug in patients experiencing a VTE, and another antipsychotic drug with a presumably lower risk should be chosen if antipsychotic drug treatment is still indicated. It is essential that physicians and patients are aware that VTE may be an adverse drug reaction to the antipsychotic treatment so the condition is identified early and treated appropriately.

Full-text

Available from: Staffan Haegg, May 29, 2015
1 Follower
 · 
189 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The premise that chronic neuroleptic treatment may induce decline in some schizophrenic patients has received considerable attention. This effect, typically called super sensitivity psychosis, has been accredited to neuroleptic induced changes in mesolimbic or mesocortical dopaminergic receptors. Both typical and atypical antipsychotics generations of medication tend to block receptors in the brain's dopamine pathways which offers a number of harmful and undesired (adverse) effects including lowered life expectancy, extrapyramidal effects on motor control including akathisia (an inability to sit still), trembling, and muscle weakness weight gain, decrease in brain volume, enlarged breasts e.g. gynecomastia in men and milk discharge in men and women (galactorrhea due to hyperprolactinaemia), lowered white blood cell count (agranulocytosis), involuntary repetitive body movements (tardive dyskinesia), diabetes, and sexual dysfunction. In evaluating the risk of neuroleptic medication, the occurrence of its common side effects and uneasiness connected with these side effects should be determined. However, research has not established that neuroleptics cause the projected effect, and considerations of mechanism have not been alienated from those of causation. The focus of research in this area should be the concern or repudiation of a causal relationship between chronic neuroleptic use and psychotic relapse, even though at hand article would eradicate to researchers to find out a compiled revision on probable side effects of neuroleptic drugs.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Clozapine is a second-generation antipsychotic agent from the benzodiazepine group indicated for treatment-resistant schizophrenia and other psychotic conditions. Using clozapine earlier on once a case appears to be refractory limits both social and personal morbidity of chronic psychosis. However treatment with second-generation antipsychotics is often complicated by adverse effects. We present a case of a 33-year-old Caucasian woman with a 25-year history of refractory psychotic mania after switching to a 2-year clozapine therapy. She presented clozapine-induced absolute neutropenia, agranulocytosis, which were complicated by Streptococcus pneumonia and sepsis. Clozapine-induced thromboembolism of the common femoral and right proximal iliac vein, as well as allergic vasculitis, was diagnosed. She achieved full remission on granulocyte-colony stimulating factor and specific antibiotic treatment. Early detection of severe clozapine-induced absolute neutropenia and agranulocytosis enabled the effective treatment of two among its most severe complications. Additional evidence to the previously reported possible causal relation between clozapine and venous thromboembolism is offered. Finally, clozapine-induced allergic vasculitis is confirmed as a late adverse effect of clozapine therapy.
    Case Reports in Medicine 02/2015; 2015:703218. DOI:10.1155/2015/703218
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Only three observational studies investigated whether exposure to antipsychotics is associated with an increased risk of pulmonary embolism, with conflicting results. This study was therefore carried out to establish the risk of pulmonary embolism associated with antipsychotic drugs, and to ascertain the risk associated with first- and second-generation antipsychotic drugs, and with exposure to individual drugs. We identified 84,253 adult individuals who began antipsychotic treatment in a large Italian health care system. Cases were all cohort members who were hospitalized for non-fatal or fatal pulmonary embolism during follow-up. Up to 20 controls for each case were extracted from the study cohort using incidence density sampling and matched by age at cohort entry and gender. Each individual was classified as current, recent or past antipsychotic user. The occurrence non-fatal or fatal pulmonary embolism was the outcome of interest. Compared to past use, current antipsychotic use more than double the risk of pulmonary embolism (odds ratio 2.31, 95% confidence interval 1.16 to 4.59), while recent use did not increase the risk. Both conventional and atypical antipsychotic exposure was associated with an increase in risk, and the concomitant use of both classes increased the risk of four times (odds ratio 4.21, 95% confidence interval 1.53 to 11.59). Adding the results of this case-control study to a recent meta-analysis of three observational studies substantially changed the overall estimate, which now indicates that antipsychotic exposure significantly increases the risk of pulmonary embolism.
    BMC Psychiatry 04/2015; 15(1):92. DOI:10.1186/s12888-015-0479-9 · 2.24 Impact Factor